[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] lows and seizures

I went through a long period of having severe hypos and a number of seizures.
This was before we knew about gastroparesis. I would eat and take the
appropriate amount of insulin and immediately crach.   My basal rates were
probably too high as well but I had been on a pump a long time and the doctors
in the area I lived in knew little about pump rates.  This was before the Walsh
book was readily available and I may either have been stupid or simply not old
enough to be more persistent in research (I was going to college and grad
school full time and working 30-50 hours at minimum wage besides.  My research
was not terribly thorough and I didn't realize the extent to which the doctors
and accepted medical wisdom were wrong about meal dosing.).   Usually you will
live through them -- in order to die, you'd have to have a large continual dose
of insulin coming at you and most basal rates are not high enough to offset the
rebound from your body.  If you had a huge shot of regular or long acting
insulin you migh stay in a seizure and eventually a coma.  In the very early
pump days a few people (I think it was 3 who died altogether and one or two of
these died from hypos, the other one or two from infection) died this way
because the old pumps (before mine) delivered insulin in cycles and it was easy
to deliver 2 or 3, or 4 times the intended dose.

Laura Kiernan wrote:

> i always knew lows could cause seizures, but had never seen or experienced
> one before ... then in my abnormal psych class we watched this documentary
> about old treatments for depression and/or insanity ... besides the good
> old electroshock, they did this thing with insulin ... they gave the
> patients massive doses of insulin and wouldn't let them eat or anything and
> then pretty soon they would have seizures and be convulsing all over the
> place. i about flipped out in class - it totally freaked me out. thankfully
> that is not a "treatment" anymore!!!
> so, yeah, lows are dangerous, but that shouldn't happen to you if you're
> aware of what's going on with your sugar. and hey, even if you have a
> seizure maybe all your psychological problems will be solved!! <vbg>
> -laura
> ----------------------------------------------------------
> Insulin-Pumpers website http://www.insulin-pumpers.org/

Insulin-Pumpers website http://www.insulin-pumpers.org/